Journal Article

The Lottery Paradox Generalized?

Jake Chandler

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 61, issue 3, pages 667-679
Published in print September 2010 | ISSN: 0007-0882
Published online June 2010 | e-ISSN: 1464-3537 | DOI: http://dx.doi.org/10.1093/bjps/axp056
The Lottery Paradox Generalized?

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics

GO

Show Summary Details

Preview

In a recent article, Douven and Williamson offer both (i) a rebuttal of various recent suggested sufficient conditions for rational acceptability and (ii) an alleged ‘generalization’ of this rebuttal, which, they claim, tells against a much broader class of potential suggestions. However, not only is the result mentioned in (ii) not a generalization of the findings referred to in (i), but in contrast to the latter, it fails to have the probative force advertised. Their paper does however, if unwittingly, bring us a step closer to a precise characterization of an important class of rationally unacceptable propositions—the class of lottery propositions for equiprobable lotteries. This helps pave the way to the construction of a genuinely lottery-paradox-proof alternative to the suggestions criticized in (i).

Probability and Acceptance

Three Proposals and a Counterargument

Generalizing the Counterargument?

The Lottery Paradox: Towards a ‘Formal’ Solution

Journal Article.  4862 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.